A drug commonly used to treat attention-deficit hyperactivity (ADHD) disorder in children, teens and adults has been linked to numerous adverse reactions, including suicide attempts, Health Canada has warned.
In its adverse reactions newsletter from July 2008, the health agency warns that Atomoxetine (Strattera), a selective norepinephrine reuptake inhibitor, had been linked to 189 reported adverse reactions as of Dec. 31, 2007.
Fifty-five of those included suicide attempts, a designation that encompasses non-accidental overdoses, showing suicidal tendencies and experiencing thoughts of self-harm. Twenty-nine of the patients recovered, three had not by Dec. 31, 2007, and one patient died. Data was not available for the remaining 22 patients.
Among the 55 suicide attempts reported in connection with the drug, 43 were among children between the ages of 6 and 17. Twelve were among adults ranging in age from 18 to 45.
Links between the drug and suicidal behaviour were first reported in September 2005, and the warnings and precautions section of the drug’s monograph was changed to reflect those concerns.
Health Canada advises health-care professionals to warn patients who are on ADHD medications, as well as their families and other caregivers, to be on the lookout for changes in mood, behaviour and feelings.